Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 57, NWS Columbia, SC

July 20, 2023Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2023, 7:15 PM EDT for Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 60 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 7:15 PM EDT (23:15 UTC)
Expired
Jul 20, 2023, 8:15 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Lincoln County, GA, McDuffie County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:45 PM EDTTSTM WND DMGLincolnton, GALincoln county emergency manager reported trees down in Lincolnton. Time estimated by radar.
Jul 20, 7:48 PM EDTTSTM WND DMG2 Ene Lincolnton, GALincoln county emergency manager reported around a dozen trees down within a 2 mile radius of Lincolnton. Time estimated by radar.
Jul 20, 7:55 PM EDTTSTM WND GST 494 N Thomson, GAThomson-McDuffie county airport AWOS measured a peak wind gust of 49 mph.
Jul 20, 7:57 PM EDTTSTM WND DMG6 Ne Lincolnton, GALincoln Co EM reported multiple trees down in Elijah State Park. Time estimated.
Jul 20, 7:58 PM EDTTSTM WND DMG1 Ene Plum Branch, SCEmergency Manager reported tree on house on house with person trapped inside. Person removed safely. No injuries. Time estimated by radar.
Jul 20, 8:00 PM EDTTSTM WND DMG1 Ene Mccormick, SCMcCormick county emergency manager reported widespread trees down across the county.
Jul 20, 8:00 PM EDTTSTM WND DMG4 Ne Mistletoe Sp, GATrained spotter reported multiple downed trees on hwy 47 just south of Strom Thurmond Lake. Time estimated by radar.
Jul 20, 8:00 PM EDTTSTM WND DMG4 Nnw Mistletoe Sp, GAPublic report of part of a roof blown of a boat shed on Strom Thurmond Lake and multiple trees down in neighborhood. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WUUS52 KCAE 202315
SVRCAE
GAC181-189-SCC065-210015-
/O.NEW.KCAE.SV.W.0057.230720T2315Z-230721T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
715 PM EDT Thu Jul 20 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern McDuffie County in east central Georgia...
  Lincoln County in east central Georgia...
  McCormick County in central South Carolina...

* Until 815 PM EDT.

* At 714 PM EDT, severe thunderstorms were located along a line
  extending from Russell State Park to Woodville to Mansfield, moving
  east at 35 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mccormick
  County Airport, Thomson-McDuffie County Airport, Wrightsboro,
  Parksville, Plum Branch, Bordeaux, Sweetwater Park, Thomson Fire
  Department, Knox Scout Reservation, Double Branches, Fishing Creek
  Public Hunting Area, Curry Hill, Chennault, New Hope, Long Cane
  Creek Picnic Area and Hickory Knob State Resort Park.

This includes Interstate 20 in Georgia between mile markers 167 and
176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3365 8249 3398 8265 3396 8257 3402 8259
      3408 8248 3406 8233 3397 8230 3402 8225
      3397 8218 3398 8207 3393 8216 3387 8215
      3369 8228 3364 8244 3355 8244 3354 8240
      3348 8244 3344 8258 3360 8265
TIME...MOT...LOC 2314Z 291DEG 32KT 3416 8276 3369 8310 3350 8372 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BC
1 follow-up statement
480 
WWUS52 KCAE 202352
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
752 PM EDT Thu Jul 20 2023

GAC181-189-SCC065-210015-
/O.CON.KCAE.SV.W.0057.000000T0000Z-230721T0015Z/
McDuffie GA-Lincoln GA-McCormick SC-
752 PM EDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN MCDUFFIE...LINCOLN AND MCCORMICK COUNTIES...

At 751 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Troy to near Sharon to near
Eatonton, moving east at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Emergency management reported several trees down in the 
         town of Lincolnton at 7:45 pm.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mccormick
County Airport, Thomson-McDuffie County Airport, Wrightsboro,
Parksville, Plum Branch, Bordeaux, Sweetwater Park, Thomson Fire
Department, Knox Scout Reservation, Double Branches, Fishing Creek
Public Hunting Area, Curry Hill, Chennault, New Hope, Long Cane Creek
Picnic Area and Hickory Knob State Resort Park.

This includes Interstate 20 in Georgia between mile markers 167 and
176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3365 8249 3398 8265 3396 8257 3402 8259
      3408 8248 3406 8233 3397 8230 3402 8225
      3397 8218 3398 8207 3393 8216 3387 8215
      3369 8228 3364 8244 3355 8244 3354 8240
      3348 8244 3344 8258 3360 8265
TIME...MOT...LOC 2351Z 291DEG 32KT 3404 8240 3357 8274 3339 8336 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:11 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM EDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
211 PM EDT Thu Jul 20 2023

.SYNOPSIS...
An upper disturbance will move in today and increase
thunderstorm chances across much of the area. A Slight risk of
severe weather, mainly afternoon and into the evening, with
damaging winds possible. Temperatures fall back into the normal
range this weekend as a cold front sags into the Southeast
providing support for increased cloud cover and rain chances.
Seasonable weather expected for much of next week with near
normal temperatures and moisture over the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Observations early this afternoon show two mesoscale convective
systems (MCSs), one moving into the Upstate and one moving into
southern KY. These will be the disturbances to watch today as
the overall flow remains out of the NW. Fairly robust
instability/differential heating boundary across the area
currently in place. In the southern area, already seeing in SPC
mesoanalysis that surface based instability is quite high,
exceeding 4000 J/kg of CAPE. As the second MCS approaches the
area late this afternoon into this evening, it will likely move
towards the area of highest instability into the CSRA with
HiRes guidance trending a bit farther SW with severe potential,
noted by a shift in the NCAR neural network highest severe probs
shifting towards eastern Georgia. Indications that severe
potential will be higher with this second MCS due to an increase
in shear into this evening with deep layer shear on the order
of 35 knots or so which will support better organization of
storms along with an 850mb jet. Noting in convective
observations that storms are developing along the instability
gradient which is expected to continue which would favor storm
development in the southern half of the forecast area. Some
things potentially working against severe potential this evening
are the possibility that we mix dew points out this afternoon
and evening with a fairly atypical (for July) westerly surface
wind component. Noticing this beginning to happen in central
Georgia but still seeing dew points in the low to mid 70s for
now. Also the best upper level support will be associated with
a shortwave that will move across the north which the MCS this
evening will likely move away from, losing out on this lift.
Slight risk continues to seem reasonable for today, although
seeming to be more likely for the southern portion of the area
this evening with damaging wind gusts the main threat. There is
the potential for an additional MCS to move into the area
tonight, shortly after midnight associated with a bit weaker
shortwave in southern MO but should lose out of instability
tonight at the surface and storms should become elevated.

Temperatures expected to be a bit hotter today, especially if we
are able to mix more efficiently. Highs in the low 90s north to
mid or possibly upper 90s south, especially if dew points mix
out. Heat index maxes out around to just above 105F so will
continue to forego heat advisory mention. Persistence for lows,
so mid 70s on target.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday will be warm with highs a few degrees above normal.
850mb temperatures are progged be to be slightly warmer than the
previous day. Combined with downslope flow we should see highs
in the mid 90s once again. Models show some drier air impinging
on the northern FA during the afternoon keeping PWAT values
around 1.75 inches. Apart from a lee side trough there appears
to be little forcing for convection. Given the weak forcing and
drier airmass we expect only isolated to widely scattered
convection during the afternoon. Isolated damaging downburst
winds are possible if deep convection can develop due to mid-
level dry air leading to DCAPE values from 750 to 1000 J/kg.
Weak shortwave energy and elevated instability may allow for
storms to linger into the evening but convective activity
overall is expected to decrease overnight. Lows will be in the
low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A cold front will drop into the Deep South this weekend as
upper level troughing amplifies over the eastern US. The stalled
frontal boundary will be near or over the forecast area through
early next week before becoming washed out. The boundary will
serve as the focus for diurnally driven convection each
afternoon. The highest PoPs will be favored across the southern
and eastern FA where moisture may be higher depending on the
positioning of the frontal boundary. Shortwave troughs will also
periodically round the base of the broader trough working to
enhance convective development through early next week.

From mid week through the end of the forecast period 500mb
height rises are favored with near normal atmospheric moisture.
Global ensembles suggest the forecast area may be under an upper
level weakness between two ridges. Near normal atmospheric
moisture and weak flow suggest a seasonable pattern of diurnally
driven airmass convection with near normal temperatures through
the remainder of the long term.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
Scattered cumulus field currently over the terminals around 5000
feet. Scattered showers and thunderstorms developing this
afternoon and evening, although there is some uncertainty as to
how they impact the terminals. Highest chance for storms to be
near OGB/AGS/DNL this evening, diminishing tonight. Another
disturbance moves in shortly after midnight but confidence is
more limited that this will generate convection that will cause
restrictions at the terminals. Winds remain breezy out of the
west today and likely remain elevated into the overnight,
preventing fog from forming. Winds increase once again out of
the west late tomorrow morning between 5 to 10 kts.

EXTENDED AVIATION OUTLOOK...Isolated to widely scattered
thunderstorms developing each afternoon with a cold front
approaching this weekend. Limited potential for early morning
stratus and fog this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 20, 4:57 AM EDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
457 AM EDT Thu Jul 20 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
457 AM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a Slight (2/5) risk for severe weather this afternoon and
evening with damaging winds being the main threat. Localized flooding
is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 5:06 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
506 PM EDT Thu Jul 20 2023

SCZ031-038-202130-
Clarendon SC-Sumter SC-
506 PM EDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of central Clarendon
and central Sumter Counties through 530 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alcolu, or near Manning, moving east at 25 mph.

HAZARD...Wind gusts of 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manning, Alcolu, Turbeville, Paxville, Gable, Brogdon, Foreston and
Lakewood.

This includes Interstate 95 between mile markers 115 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3370 8000 3355 8007 3369 8038 3387 8032
      3390 7995 3388 7994 3389 7988
TIME...MOT...LOC 2105Z 275DEG 23KT 3375 8018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BC
Special weather statement, Jul 20, 5:20 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Thu Jul 20 2023

SCZ035-041-202200-
Barnwell SC-Bamberg SC-
520 PM EDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of east central
Barnwell and southwestern Bamberg Counties through 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bamberg, Denmark, Ehrhardt, Hilda, Olar, Govan and Bamberg County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 8131 3329 8128 3335 8104 3332 8098
      3306 8101 3304 8105
TIME...MOT...LOC 2120Z 284DEG 18KT 3325 8127

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SL
Special weather statement, Jul 20, 5:49 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
549 PM EDT Thu Jul 20 2023

SCZ038-202215-
Clarendon SC-
549 PM EDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of southeastern
Clarendon County through 615 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Santee Cooper Regional Airport, or 9 miles southeast of
Manning, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 8000 3351 8010 3362 8020 3374 8011
      3372 7998
TIME...MOT...LOC 2149Z 305DEG 13KT 3363 8008

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:40 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond65 min
Jul 20, 5:06 PM EDTSpecial Weather StatementCAEClarendon24 min
Jul 20, 5:10 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter35 min
Jul 20, 5:20 PM EDTSpecial Weather StatementCAEBamberg40 min
Jul 20, 5:49 PM EDTSpecial Weather StatementCAEClarendon26 min
Jul 20, 7:58 PM EDTSpecial Weather StatementCAESumter47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.